Some multivitamins contain substantially higher vitamins and minerals than prescribed tolerable levels. Also some are cheaper to process into a pill than others, leading to excess consumption. Excess vit A may cause nausea and blurred vision; excess vit D may cause impaired muscle and brain function; excess zinc may cause cramping and diarrhea. Choose supplements based on your specific needs.
As with most things in life, too much of a good thing can be harmful. That is also true for vitamins and minerals. The National Institutes of Health (NIH) establishes ‘Tolerable Upper Levels of Intake’ for most of the essential vitamins and minerals.
However, products marked as dietary supplements are not held to the same standards as prescription medications and may contain more than those levels.
Choose Your Dietary Supplements Wisely
The NIH has noted that some multivitamins contain levels of vitamins and minerals that are substantially higher than the established tolerable upper levels of intake.
This is especially worrisome because of added intake from fortified foods such as breakfast cereals, and fortified beverages such as vitamin water and energy drinks.
One study of children showed that children who take a general multivitamin are often above the upper tolerable intake level for iron, zinc, copper, selenium, folic acid and vitamin A while still having insufficient levels of vitamin D and calcium.1
Another study by academic pharmacists showed that more than half took supplements, but few of the supplements they took were in the top ten most common supplements.2
Other NIH Public Access studies have shown that multivitamin use has little benefit for disease prevention or mortality.3 The NIH has stated “Although multivitamins do not appear to reduce overall chronic disease risk, several nutrients in multivitamins might benefit certain population groups.” Low bone density is one of the groups identified by the NIH.
This means you should select your supplements for specific purposes. It also means that you should avoid excessive vitamins and minerals that are in many supplements.
One reason for excessive supplements is that the general public believes that ‘more is better’ and this leads to excess vitamins for marketing purposes.
Another reason is that some vitamins and minerals are cheaper and easier to process into a pill than other vitamins and minerals that are equally essential.
This may lead to an imbalance of necessary vitamins and minerals where the cheapest ones are provided in excess while the more expensive ones are not included in the multivitamin tablets or capsules. Perhaps this is why academic pharmacists are more selective in their choices.
Adverse Effects Of Excessive Long-Term Intake
The Tolerable Upper Intake Level represents the level of total daily intake that may produce adverse effects when taken on a long term basis from the combination of foods, fortified foods, beverages, and supplements.
Some of the common upper intake levels for different vitamins/minerals along with their adverse effects of excessive long-term intake are listed below, but more or less may be recommended during pregnancy, when deficiencies have been identified, or for some chronic diseases.
Upper Safe Intake Level: 3,000 mcg
Excess intake may cause headaches, nausea, blurred vision, liver problems, and increased fracture risk.
Upper Safe Intake Level: 100 mg
Excess intake may cause sensitivity to light, nausea, heartburn, and tingling nerves.
Upper Safe Intake Level: 1,000 mcg
Excess intake may cause increased risk of certain cancers or nerve problems when vitamin B12 levels are low.
Upper Safe Intake Level: 35 mg
Excess intake may cause headaches, itching, stomach problems, and flushing. Large doses may increase the risk of liver damage and gout.
Upper Safe Intake Level: 2,000 mg.
Excess intake can increase bleeding, contribute to kidney stones, decrease iron absorption, or cause GI (gastrointestinal) distress.
Upper Safe Intake Level: 2,000 mg
Excess intake may increase the risk of fractures, constipation and may interfere with iron and zinc intake.
Upper Safe Intake Level: 4,000 IU
Excess intake may decrease bone density and cause excessive calcium levels, interfere with muscle and brain function along with possible kidney and intestinal problems.
Upper Safe Intake Level: 1,000 mg
Excessive vitamin E is associated with excessive bleeding, increased mortality, and increased risk of prostate cancer.
Upper Safe Intake Level: 45 mg
Excess intake is associated with GI problems, decreased zinc absorption, and increased mortality.
Upper Safe Intake Level: No upper level has been identified as causing problems for this necessary vitamin.
People taking Coumadin® as a blood thinner need to avoid vitamin K supplements. There are several forms of vitamin K and the MK-7 type that seems to be more beneficial for bone and blood vessels.
Upper Safe Intake Level: 400 mcg
Excess intake can cause GI problems, skin rashes, hair and nail loss or brittleness, and increased risk of prostate cancer. Brazil nuts have very high selenium levels of approximately 75 mcg per nut.
Upper Safe Intake Level: 40 mg
Excess intake is associated with urinary problems, nausea, diarrhea, abdominal cramping, copper deficiency, and increased mortality.
Upper Safe Intake Level: 11 mg
Excess intake is associated with liver disease and neurological problems such as Parkinson’s disease.
In summary, you need to check your total intake of vitamins and minerals from all sources to make sure you are below the Tolerable Upper Intake Level.
Specifically developed supplements that are not in the top ten most popular multivitamins may be better than relying on the belief that ‘more is better’.
References [ + ]
|1.||↑||Bailey, Regan L., Victor L. Fulgoni, Debra R. Keast, Cindy V. Lentino, and Johanna T. Dwyer. “Do dietary supplements improve micronutrient sufficiency in children and adolescents?.” The Journal of pediatrics 161, no. 5 (2012): 837-842.|
|2.||↑||Murphy, Michael S., Albert I. Wertheimer, and Elaine D. Mackowiak. “Dietary supplement use among academic pharmacists.” Pharmacy Practice (Internet) 5, no. 1 (2007): 31-35.|
|3.||↑||Wang, Jian-Bing, Christian C. Abnet, Jin-Hu Fan, You-Lin Qiao, and Philip R. Taylor. “26 Year Follow-up of the Randomized Linxian Dysplasia Nutrition Intervention Trial: No Effect of Multivitamin Supplementation on Mortality.” JAMA internal medicine 173, no. 13 (2013): 1259.|